Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 29, NWS Newport/Morehead City, NC

July 22, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 22, 2017, 8:09 PM EDT. It took effect at Jul 23, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2017, 8:09 PM EDT (00:09 UTC)
In effect from
Jul 23, 2017, 8:00 AM EDT
Expired
Jul 23, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

581 
WHUS42 KMHX 230009
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
809 PM EDT SAT JUL 22 2017

...HIGH THREAT OF RIP CURRENTS SUNDAY FOR BEACHES FROM RODANTHE 
TO SURF CITY...

.A SOUTHEASTERLY SWELL COMBINED WITH GUSTY SOUTHWESTERLY WINDS 
AND HIGH ASTRONOMICAL TIDES WILL CREATE A HIGH THREAT OF RIP 
CURRENTS ALONG THE BEACHES FROM RODANTHE TO SURF CITY SUNDAY.

NCZ095-098-103-104-230815-
/O.EXP.KMHX.BH.S.0028.000000T0000Z-170723T0000Z/
/O.NEW.KMHX.BH.S.0029.170723T1200Z-170724T0000Z/
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
809 PM EDT SAT JUL 22 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT
SUNDAY THROUGH SUNDAY EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...RODANTHE TO SURF CITY.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR AROUND 1:45 PM SUNDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
2 follow-up statements
386 
WHUS42 KMHX 230631
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
231 AM EDT SUN JUL 23 2017

...HIGH THREAT OF RIP CURRENTS TODAY FOR BEACHES FROM RODANTHE TO
SURF CITY...

.A SOUTHEAST SWELL COMBINED WITH GUSTY SOUTHWEST WINDS AND HIGH 
ASTRONOMICAL TIDES WILL CREATE A HIGH THREAT OF RIP CURRENTS ALONG
THE BEACHES FROM RODANTHE TO SURF CITY TODAY.

NCZ095-098-103-104-240000-
/O.CON.KMHX.BH.S.0029.170723T1200Z-170724T0000Z/
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
231 AM EDT SUN JUL 23 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...RODANTHE TO SURF CITY.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP 
  CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, 
  WHICH WILL OCCUR AROUND 1:45 PM SUNDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
597 
WHUS42 KMHX 240008
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
808 PM EDT SUN JUL 23 2017

...STRONG RIP CURRENTS EXPECTED SOUTH OF CAPE HATTERAS THROUGH
MONDAY...

.STRONG SOUTHWEST WINDS ARE EXPECTED TO PERSIST THROUGH MONDAY,
PRODUCING STRONG RIP CURRENTS AND A STRONG LONGSHORE CURRENT.

NCZ095-098-103-104-240915-
/O.EXP.KMHX.BH.S.0029.000000T0000Z-170724T0000Z/
/O.NEW.KMHX.BH.S.0030.170724T0008Z-170725T0000Z/
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
808 PM EDT SUN JUL 23 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING SOUTH
OF CAPE HATTERAS...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT THROUGH MONDAY
EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS AND A STRONG LONGSHORE
  CURRENT.

* LOCATION...CAPE HATTERAS TO SURF CITY.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP 
  CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, 
  WHICH WILL OCCUR AROUND 1:45 PM SUNDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

STRONG LONGSHORE CURRENTS CAN SWEEP SWIMMERS AND SURFERS INTO RIP
CURRENTS, PIERS, JETTIES AND OTHER HAZARDOUS AREAS. IN MANY CASES
THE LONGSHORE CURRENT IS STRONG ENOUGH TO PREVENT SWIMMERS FROM
BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM MAKING IT DIFFICULT TO
RETURN TO SHORE.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 22, 7:39 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 22, 7:39 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
739 PM EDT Sat Jul 22 2017

.SYNOPSIS...
Offshore high pressure with an inland trough will be the
dominant weather features through the weekend producing hot and
humid conditions. A weak cold front will move into the region
early next week and become stationary.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 730 PM Saturday...Made only minor adjustments to the
forecast for a bit slower cooling this evening in the hourly
temperature trends. Upper ridging continues across the area
with high pressure anchored offshore and weak surface trough
inland. It will be another warm humid night...with lows only
76-80 degrees. Latest radar imagery shows shower activity north
of the Albemarle Sound weakening as it pushes towards the coast,
some thunderstorms west of Raleigh, and some organized
convection over the Mid- Atlantic region. Don't expect much in
the way of showers or thunderstorms this evening or tonight, but
did keep a slight chance mainly across the northern CWA, co-
located with area of enhanced instability. Most high res
models, including the HRRR, RAP and NSSL WRF, show MCS over the
Mid- Atlantic weakening as it moves SE tonight and dissipating
before reaching the forecast area.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH 6 PM SUNDAY/...
As of 315 PM Sat...Weak surface low will move through the Mid-
Atlantic and NE, while high pressure remains anchored off the SE
coast with troughing inland. Looks like one more oppressively
hot and humid day Sunday with heat index values 105-109 degrees.
Low level thickness values and 850mb temps around 20C support
highs in the mid/upper 90s inland and upper 80s/low 90s along
the coast. Will issue another heat advisory for all counties
except Outer Banks Hyde.

SPC has the northern half of the area outlooked in a Marginal
Risk, with a sliver of Slight Risk over the Albemarle Sound and
northern Outer Banks. Shear seems to be the limiting factor with
0-6 km bulk shear less than 15 kt. Forecast soundings show very
unstable atmosphere with MU CAPE values 4-5000 J/kg, LI values -8
to -11C. Expect generally pulse type storms, though if convection
were to become organized could see storms with strong winds
develop.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 3 PM Saturday

The forecast remains in good shape with a trend
toward slightly "cooler" weather and increasing chances for rainfall
through much of the upcoming week.

Sunday night/Monday...The main players of the week will be a
disturbance now southeast of Winnipeg that will help to establish a
trof over the northeast US.  This trof will help to push a frontal
boundary that is now over the Mid Atlantic toward our area Monday,
and this feature will impact us through much of the upcoming week.

The disturbance just mentioned will be making its way through
the Lower Great Lakes Sunday evening. This southward progression
will be just enough to push the shower/thunderstorm threat that
has remained well to our north the past few days, into our
area. SPC has expanded the marginal risk for severe storms
Sunday night into the norther half of our forecast area, with a
slight risk now just touching the very northern part of our
area. The end result will be an increasing trend in thunderstorm
chances from 30% Sunday evening, to near 60% Monday evening as
a cold front gets closer to our area. The best 0-6 KM bulk shear
values remain well to our north but strong instability could
support damaging wind threat either day. PWATs or precipitable
water values also high with locally heavy rain the other main
threat. With the increased cloud cover and rain threat, along
with slightly lower thickness values temps will be 2 to 4
degrees "cooler" than this weekend.

Tuesday/Wednesday...With a cold front near or over our area Tuesday,
this appears to be another day with a decent shot (60%) of
thunderstorms through most of the area.  Model trends have been a
little slower and not as far south with the passage of the cold
front.  This will keep the risk for storms around again Wednesday,
with the highest chances across the far south in closer proximity to
the front.

Thursday and beyond...While the trof in the northeast US lifts out
and heights build in that area, an elongated weakness in the
heights aloft will remain over the carolinas. At the same time
the remnants of the frontal boundary mentioned above will
remain, with a new front approaching by early next weekend. This
will result in daily chances for thunderstorms and near normal
late July highs of around 90 inland, and 80s along the coast.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 730 PM Saturday...Predominate VFR conditions expected
through the period outside of convection. Only a chance of an
isolated shower or thunderstorm this evening, mainly across the
northern area. Widely Scattered to Scatters thunderstorms will
be possible Sunday afternoon/evening.

Long Term /Sunday night through Thursday/...
As of 300 PM Sat...Cont mainly VFR Mon thru Thur however will
have better coverage of shra/tsra from time to time resulting in
a few pds of sub VFR. The best chance for this would be Monday
and Tuesday afternoon/evening. Weak front drops thru later Tue
and stalls over southern sections Wed...could see some lower
cigs assoc with the front and some late night fog.

&&

.MARINE...
Short Term /through Sunday/...
As of 730 PM Saturday...No changes with this update. Latest
observations continue to show SW winds 10-20 kt with gusts to
25 kt across the Pamlico Sound and central waters, and seas 2-4
feet. High pressure will continue offshore with troughing inland
through the period continuing the S to SW flow. Moderate S/SW
winds 15-25 kt will continue into Sunday, with seas building to
4-7 feet (south of Oregon Inlet). Brief period of frequent gusts
to 25 kt for the waters north of Oregon Inlet this evening,
with SCA continuing for the Pamlico Sound and coastal waters
south of Oregon Inlet into Sunday.

Long Term /Sunday night through Thursday/...
As of 300 PM Sat...SSW winds of 15 to 25 kts will continue
Sunday night thru Monday evening between offshore high pres and
front/trf to the W. These winds will lead to seas of mainly 4
to 6 feet outer central and srn wtrs. Small craft advisory
remains in effect thru Mon evening per ocnl gusts aoa 25 kts and
6 ft seas. Again preferred wave watch over NWPS with sustained
winds of 20-23 kts in a southwest flow more supportive of waves
up to 6 feet and not much higher.

As front gets closer later Mon night winds and seas will slowly
subside. The front will drop Thru nrn half of region later Tue
into Tue night then stall and weaken a bit Wed over srn tier.
Expect nrn wtrs will see a period of light onshore E to NE winds
behind front Tue night into Wed while srn tier will cont with
mainly S to SW winds but shld be light. Seas will subside to 2
to 3 feet all wtrs Wed. As the front lifts northward again over
the waters later Wednesday and Thursday, south to southwest
winds return and remain generally 5 to 10 kts. Seas remain 2 to
3 feet with such light winds over the waters.

&&

.CLIMATE...
Record Max Temps for 07/22 (Sat)

Location        Temp/Year
New Bern        106/1952  (KEWN ASOS)
Cape Hatteras    92/1987  (KHSE ASOS)
Greenville      102/2011  (COOP - Not KPGV AWOS)
Morehead City   100/1987  (COOP - Not KMRH ASOS)
Kinston         105/1932  (COOP - Not KISO AWOS)
Jacksonville     99/2011  (KNCA AWOS)

Record Max Temps for 07/23 (Sun)

Location        Temp/Year
New Bern        100/1952  (KEWN ASOS)
Cape Hatteras    92/1972  (KHSE ASOS)
Greenville      103/1932  (COOP - Not KPGV AWOS)
Morehead City    98/1987  (COOP - Not KMRH ASOS)
Kinston         103/2011  (COOP - Not KISO AWOS)
Jacksonville     97/1995  (KNCA AWOS)

Record Max Temps for 07/24 (Mon)

Location        Temp/Year
New Bern         99/1952  (KEWN ASOS)
Cape Hatteras    90/2016  (KHSE ASOS)
Greenville       99/2011  (COOP - Not KPGV AWOS)
Morehead City    96/1999  (COOP - Not KMRH ASOS)
Kinston         101/1952  (COOP - Not KISO AWOS)
Jacksonville     97/1995  (KNCA AWOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory from 11 AM to 7 PM EDT Sunday for NCZ029-044>047-
     079>081-090>095-098-103.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     098-103-104.
MARINE...Small Craft Advisory until 1 AM EDT Monday for AMZ135.
     Small Craft Advisory until 2 AM EDT Sunday for AMZ150.
     Small Craft Advisory until 2 AM EDT Tuesday for AMZ152-154.
     Small Craft Advisory until 8 AM EDT Monday for AMZ156.
     Small Craft Advisory until 8 AM EDT Monday for AMZ158.

&&

SYNOPSIS...CQD/HSA
NEAR TERM...RSB/CQD
SHORT TERM...CQD
LONG TERM...RF/EH
AVIATION...RSB/EH/CQD
MARINE...RSB/EH/CQD
CLIMATE...MHX
Hazardous weather outlook, Jul 22, 3:23 PM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
323 PM EDT Sat Jul 22 2017

NCZ095-098-103-231930-
Carteret-Onslow-Outer Banks Dare-
323 PM EDT Sat Jul 22 2017

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT SUNDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated strong to severe thunderstorms with gusty winds will be
possible Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ104-231930-
Outer Banks Hyde-
323 PM EDT Sat Jul 22 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms with gusty winds will be
possible Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>094-231930-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
323 PM EDT Sat Jul 22 2017

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT SUNDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated strong to severe thunderstorms with gusty winds will be
possible Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:38 PM EDTSmall Craft AdvisoryMHX26 hr
Jul 23, 4:24 PM EDTSpecial Weather StatementMHXCurrituck36 min
Jul 23, 4:39 PM EDTSpecial Weather StatementMHXDare36 min
Jul 23, 4:40 PM EDTSpecial Marine WarningMHX50 min
Jul 23, 5:01 PM EDTSpecial Weather StatementMHXDare44 min
Jul 23, 5:09 PM EDTAreal Flood AdvisoryMHXDare81 min
Jul 23, 5:43 PM EDTSpecial Weather StatementMHXDare47 min
Jul 23, 7:04 PM EDTSpecial Weather StatementMHXMartin, Pitt41 min
Jul 23, 7:42 PM EDTSpecial Weather StatementMHXGreene, Martin, Pitt48 min

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.